Health

Weightlifter Develops Heart Disease after Using Testosterone Steroid

A weightlifter was hospitalized with a heart condition after using a steroid abused by millions of Americans. 

The unnamed 60-year-old man was admitted to intensive care as he was struggling to breathe after developing pneumonia, according to a paper in the journal BMJ Case Reports.

Prior to being hospitalized, the man was training for a weightlifting competition and had injected high doses of drugs called anabolic-androgenic steroids (AAS) into his muscles. The man’s trainer had also dosed him with illegal stem cell infusions.

AAS are intended to be used by doctors to treat low testosterone levels and muscle wasting caused by conditions such as Aids and cancer, as well as anemia triggered by bone marrow or kidney failure.

But the use of AAS has become a problem in the bodybuilding community, where members use these synthetic derivatives of testosterone—nicknamed roids, gear, juice or stackers— to increase muscle mass and boost performance.

weight-lift-body-building-stock A weightlifter who abused AAS was treated in intensive care with a weak heart, according to BMJ Case Reports. Getty Images

An estimated three million Americans abuse anabolic steroids, either taking pills or injecting them into their muscles. Such doses can be 10 to 100 times higher than what doctors prescribe, according to the National Institute of Drug Abuse.

A myth pervades the fitness community that practices such as taking steroids intermittently, combining several drugs at once, or gradually increasing and tapering off doses makes them safe to take. But the NIH stresses no scientific evidence supports this theory. 

As well as affecting the heart, steroids can cause paranoia, extreme irritability known as “ roid rage,” delusions and impaired judgment. Long-term use can damage the liver, lead to kidney failure and enlarge hearts, which spikes the risk of stroke and heart attack.

The recommended dose of AAS used by doctors is between 75 to 100 mg, but the man described in the case study was taking 200 mg every three weeks, according to the report.

Doctors diagnosed the man with non-ischaemic cardiomyopathy, a condition which makes it more difficult for the heart to fill with blood and pump the liquid around the body. It also weakens the organ's electrical signals.

Physicians treated the man with drugs, and fitted him with a cardioverter defibrillator. The portable equipment prevents heart attacks by monitoring the heart’s rhythm, which it stabilizes if it becomes irregular.

Read more: Why being skinny fat could be just as dangerous as being obese 

The authors of the case report noted those who develop heart problems after taking AAS at a young age face a lower risk of suffering heart disease or stroke. But older people who use AAS are more prone to suffering the negative effects.

As testosterone is a hormone, it can also lead to sex-specific changes in males and females. In the former, it can shrink the testicles, lower sperm count and lead to baldness and a higher risk of prostate cancer.

Excess body hair, baldness, a disturbed menstrual cycle, an enlarged clitoris and a deepened voice, meanwhile, are symptoms in women.

Editor's Pick
Golan Heights IDF drill

Syria Rebukes Trump Over Golan Heights

Syria responded to President Donald Trump's call to recognize the Golan Heights as part of Israel, with a Foreign Ministry official reportedly saying Syria is "determined to liberate this precious piece of Syrian national land through any means."